I had a generalized full body dystonic reaction on 11/10/10 and my prescriber has told me at least for the forseeable future I won't be trying atypicals for awhile. I've been on Risperdal which worked well but 50lbs weight gain, then Zyprexa and ditto weight gain 100lbs in 15 months, weee! I was on Abilify for 2 years and it took that long to add another 50lbs and I said my physical health is really suffering and I have to lose weight. I discontinued my Abilify on 8/11/10 and by October was in a full blown mania with paranoia and delusions constantly working on a vast conspiracy theory and untrusting of everyone in some way or another. My prescriber (new, new insurance as of Oct. 1st) prescribed Geodon when I first saw him 10/25. It took about 3 weeks and I had a horrible generalized reaction where I sat in an ER waiting room for 5 hours until the dystonia became so intense I was shaking and weeping without otherwise being able to move at all. My point in telling all of these details is to express my own fear and reluctance to try an atypical again even though my cycle puts me back in mania in the next 3-6 months. I'm particularly scared because I developed severe Psoriatic Arthritis which has invaded every joint, literally. With constant pain and mania and the medication schedule and types of meds I need to be on for my pain and other conditions is a serious situation to think about. I've been losing weight rapidly because of the pain but I'm still 100lbs over my ideal weight of 200 at 6'5". Losing the weight is very important to relieve some of this incredible pain. I'm stuck! Can anyone help with any of this? I am still working on a reduced schedule with flexible hours and breaks and working from home. I used up all of my sick/vacation/personal time for a year. I work in a very small office and so I can't use the FMLA to go to a hospital for inpatient treatment to be safe while the mania is safely broken by meds that may cause another dystonic reaction. I feel I have few options and I know my mental health is suffering greatly even with all of my education and training and experience getting better. Please help me. Thank you, Michael
Well, I have had the same problem with atypicals. Dystonic reaction from Geodon, TD and major weight gain from Zyprexa, high pulse from Seroquel and total NMS reaction to Risperdal. At the time I was going through all of these medications, I was diagnosed Bipolar NOS (hypomania and major depression), which has now been changed to undiagnosed Borderline Personality Disorder (due to my age, can't diagnose personality disorders until 18). I can understand the fear of trying another atypical, I went through the same thing. I kinda just wanted to tell you that if you do choose to start a new one at any point, the reactions can start at any time. The reaction I had to Zyprexa took about a year and a half to develop, and 2 years to get to the point that I had to get off of it and start a new medication for the tics.
Geodon was almost instantaneous, Seroquel was within 2 weeks and Risperdal was about a month before I started showing the symptoms of a reaction. Zyprexa was officially my LAST atypical, but if these paranoid thoughts don't go away soon, I'm probably gonna have to look at some of the older antipsychotics. Clozaril is the first atypical that was produced, and it also has a much lower rate of TD and other dystonic reactions than other, more recent, atypicals. The only problem is is that there is a LOT of blood work involved because it has a high rate of agranulocytosis, which is a dangerous decrease in the number of white blood cells. It involves many trips to the psychiatrist for monitoring, but, at least to me, it seems like a viable substitute for more recent atypicals. I wish you good luck in finding a new medication, I know how hard it is.
I can only share what has worked for me. I am presently taking Pristiq and weaning off cymbalta while I also take abilify. You mentioned that you liked abilify but you gained weight over a two year period. Are you sure it was the abilify? I have taken it for years and the doctor assures me it does not cause weight gain. In fact, I have lost 7 lbs over the last three weeks because I have been watching my calorie intake. Is abilify a possibilty again?
I am not sure which drugs are considered atypical so if I mention something that is I am sorry. What about neurontin? Or, as already mentioned above, lamictal (lamotrigene)? What about depakote (divalproex)? or lithium? All of these can have side effects that may be disturbing such as weight gain but not everybody reponds the same. My sister takes lamictal and hasn't gained weight from it.
Well, I guess that is the end of my brainstorm. I know this can be frustrating, the trail and error is no fun, but hang in there,
I must admit that I am not familiar with the terminology "atypicals" but I will look it up later. I have suffered from bi-polar disorder for many years now. So every psychiatrist has experimented on me with just about every drug under the sun for bi-polar. I had bad experiences with Risperdal and Zyprexa as well, even though I didn't gain the weight. Geodon gave akithesia so bad that I could not sleep for days. I finally got on Lamictal and stayed on it for several years with very little side effects, but soon started suffering chronic infections throughout my body. It is hard to find, but there was a study that correlates Lamictal with a decrease in IgG levels. I fired my psych and went off all psych medication until the usual bad scene arose and I had to spend time in a psych hospital. I now fell back on what I first started using - Lithium and it seems to be working quite well (aside fro the fine hand tremors on occasion).
I'm not saying that it is a proven and peer reviewed study, but I lost all immunity after taking Lamictal and for the rest of my life I have to infuse with Gammaglobulin ($16,000 per month). Because there are't a thousand of us out there experiencing this - there aren't many lawyers ready to take the case - so when I retire or lose my job and insurance, the taxpayers will foot the bill or I will die. Justa warning, if you take Lamotrigine or Lamictal, have your doctor run blood tests on your IgA, IgG, IgE and IgM.
- Risperdal Information for Consumers
- Risperdal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Risperdal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Dec 2010 • 4 answers
Posted 10 Jan 2011 • 5 answers
Posted 1 May 2012 • 2 answers
Posted 16 Feb 2013 • 15 answers
Posted 17 Jan 2014 • 2 answers